Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 24, NWS Des Moines, IA

July 17, 2006Tama County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 17, 2006, 5:02 PM CDT for Tama County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 5:02 PM CDT (22:02 UTC)
Expired
Jul 17, 2006, 5:30 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Tama County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:18 PM CDTHAIL 1.75Clutier, IA
Jul 17, 5:24 PM CDTHAIL 1.254 Ese Clutier, IAVARIOUS HAIL SIZES UP TO HALF DOLLAR FOR TWO MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 172202
TORDMX
IAC171-172230-
/O.NEW.KDMX.TO.W.0024.060717T2202Z-060717T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES WEST OF DYSART...OR 23 MILES WEST OF
  VINTON...AND MOVING SOUTHEAST AT 20 MPH.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN TAMA
  COUNTY...INCLUDING THE TOWNS OF TRAER AND CLUTIER.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231

$$
2 follow-up statements
000 
WWUS53 KDMX 172214
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT MON JUL 17 2006

IAC171-172230-
/O.CON.KDMX.TO.W.0024.000000T0000Z-060717T2230Z/
TAMA IA-
514 PM CDT MON JUL 17 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN TAMA COUNTY UNTIL
530 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO WAS
LOCATED 6 MILES SOUTHWEST OF DYSART...OR 19 MILES WEST OF VINTON...
MOVING SOUTHEAST AT 15 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF EASTERN TAMA COUNTY...
INCLUDING THE TOWN OF CLUTIER.

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231

$$

MYERS
000 
WWUS53 KDMX 172228
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON JUL 17 2006

IAC171-172237-
/O.EXP.KDMX.TO.W.0024.000000T0000Z-060717T2230Z/
TAMA IA-
528 PM CDT MON JUL 17 2006

...THE TORNADO WARNING FOR EASTERN TAMA COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING ARE MOVING INTO BENTON 
COUNTY. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231

$$

MYERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:57 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT MON JUL 17 2006

.DISCUSSION...
FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING
A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN
IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL
PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A
LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE
4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS
OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY
TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR
NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT
MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO
SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT
BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT
INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC
FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG
FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH
SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE
FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE
NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT
UNPREDICTABLE IN AND OF ITSELF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM

MYERS
Hazardous weather outlook, Jul 17, 3:04 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT MON JUL 17 2006

IAZ004>007-015>017-023>025-033>035-044-045-181115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE
INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL
THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE
POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY.
THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN
DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY.

IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A
TAMA TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING
AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE
THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE.

HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM.
ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY
WEDNESDAY.

IAZ061-062-074-075-084>086-095>097-181115-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
304 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A NEWTON TO LAMONI LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST
THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH
WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES
OF 105 TO 115 DEGREES EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100
TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF

WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.

In the hours before

Local storm report, Jul 17, 4:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WATERLOO                42.49N 92.35W
07/17/2006  E1.75 INCH       BLACK HAWK         IA   BROADCAST MEDIA

0444 PM     HAIL             WATERLOO                42.49N 92.35W
07/17/2006  E1.25 INCH       BLACK HAWK         IA   EMERGENCY MNGR

&&

SEARCY
Local storm report, Jul 17, 4:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             EVANSDALE               42.46N 92.28W
07/17/2006  E1.75 INCH       BLACK HAWK         IA   BROADCAST MEDIA

&&

SEARCY
Local storm report, Jul 17, 4:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WATERLOO                42.49N 92.35W
07/17/2006  E3.00 INCH       BLACK HAWK         IA   BROADCAST MEDIA

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:35 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Jul 17, 5:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk19 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.